Minnesota, 2006

Hail in Minnesota, August 24, 2006

August 24, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT THU AUG 24 2006

.DISCUSSION...
WRM FNT STILL LOCATED FM HON TO N OF MWM. HVWR...NOT MUCH OCCURRING
ON THIS BNDRY WITH MAIN ACTIVITY FURTHER N ON H85 BNDRY WHERE MID
LEVE TEMPS ARE COOLER. AIRMASS APPEARS TO BE CAPPED EVEN JUST N OF
FNT. NOT SURE IF MUCH WL GO NR WARMFNT THIS EVE...BUT WL STILL KEEP
A CHC IN AS MODELS DO HINT AT A LITTLE MID LEVEL COOLING DURING EVE
NEAR THE FNT. ACRS REST OF CWA...ANY TRW THAT DOES OCCUR WL HAVE TO
BE ALONG CDFNT WHICH WL SWEEP SEWD ACRS CWA OVERNIGHT. MAIN FNT
LOCATED IN CNTRL SD WITH SFC TROF ALONG JAMES RVR VALLEY. THIS TROF
SHUD STALL AND DISSIPATE IN RESPONSE TO PRES FALLS AHEAD OF MAIN
FNT. MAIN S/W WL CONT TO MOVE EWD ACRS ND INTO NRN MN AND
CONVERGENCE WL NOT BE ALL THAT GREAT ALONG CDFNT. SO FOR NOW WL JUST
GO WITH 20% POPS ALONG CDFNT...BUT WL UP TO 30% LATER TONIGHT ACRS
NW IA AS FNT SLOWS A BIT AND SOME COOLER MIDE LEVEL AIR CATCHES UP
WITH FNT...PSBLY BREAKING CAP A LTL BETTER. IF ANY STORMS BECOME
SVR...MAINLY HAIL AND WND.

LOOKS DRY AND PLEASANT ON FRI WITH PLENTY OF SUN AND LOWER HUMIDITY.
WEAK S/W WL MOVE ACRS CNTRL PLAINS LATE FRI NITR AND SAT AND MAY
BRING A FEW RW- TO NW IA ON SAT. SHUD REMAIN PLEASANT WITH TEMPS NR
OR SLIGHTLY BLO NORM.

SUITE OF MODELS PORTEND SHORTWAVE OVER THE NORTHERN ROCKIES EJECTING
INTO THE WESTERN PLAINS OVER THE WEEKEND. MODELS PROJECT A VARIETY
OF TRAJECTORIES...WITH THE ECMWF ADVERTISING A SOUTHERN SOLUTION
TAKING THE WAVE WELL TO THE SOUTH OF THE AREA...WHILE THE GFS AND
CANADIAN CONTINUE TO KEEP THE WAVE FURTHER NORTH BRUSHING THE
SOUTHERN EDGE OF THE CWA LATE ON SUNDAY. HAVE KEPT POPS AT SLIGHT
CHANCE WITH THIS FEATURE AS LOW LEVEL MOISTURE AND ATMOSPHERIC
INSTABILITY APPEAR TO BE SEVERELY LIMITED.

CLOUD COVER IS EXPECTED TO SHIFT EAST ON MONDAY SETTING UP A VERY
BENIGN WEATHER PATTERN FOR MUCH OF THE WEEK AS AN UPPER LEVEL RIDGE
BUILDS INTO THE WESTERN PLAINS. THIS WILL RESULT IN A GRADUAL
WARMING TREND...LIGHT WINDS...AND MOSTLY CLEAR CONDITIONS. A COLD
FRONT WILL APPROACH THE WESTERN EDGE OF THE CWA LATE IN THE
WEEK...BUT HAVE NOT ADDED POPS AS FRONTAL PASSAGE LOOKS TO BE JUST
OUTSIDE OF THE SEVEN DAY PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 24, 3:20 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT THU AUG 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO BE
NORTH OF INTERSTATE 90 WHERE UP TO GOLF BALL SIZE HAIL...WINDS TO
65 MPH AND  AN ISOLATED TORNADO ARE POSSIBLE. ALONG AND SOUTH OF
INTERSTATE 90...ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH HAIL
TO HALF DOLLAR SIZE AND WINDS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Aug 24, 7:45 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 N SPENCER             43.17N 95.15W
08/24/2006  E0.75 INCH       CLAY               IA   PUBLIC

&&

HEITKAMP
Local storm report, Aug 24, 7:45 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO LOCATION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             2 N SPENCER
08/24/2006  E0.75 INCH       MCCOOK           SD     PUBLIC

&&

HEITKAMP
Local storm report, Aug 24, 7:52 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             10 WNW SALEM            43.78N 97.57W
08/24/2006  E0.75 INCH       MCCOOK             SD   PUBLIC

0837 PM     HAIL             10 WNW SALEM            43.78N 97.57W
08/24/2006  E0.75 INCH       MCCOOK             SD   PUBLIC

            REPORT IS ACTUALLY 2 MILES NORTH OF SPENCER, SD

&&

HEITKAMP
Local storm report, Aug 24, 8:03 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             2 NE FARMER             43.75N 97.66W
08/24/2006  E0.75 INCH       HANSON             SD   PUBLIC

&&

HEITKAMP
Local storm report, Aug 24, 9:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            FUNNEL CLOUD MOVING SOUTHEAST.

0633 PM     TORNADO          4 W WOLSEY              44.41N 98.55W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
            AND WOLSEY.

0640 PM     TORNADO          5 W WOLSEY              44.41N 98.58W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.

0640 PM     TORNADO          WESSINGTON              44.45N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
            DAMAGE NEAR WESSINGTON.

0642 PM     TORNADO          4 SE WESSINGTON         44.41N 98.64W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO OBSERVED SOUTHEAST OF WESSINGTON.

0642 PM     TORNADO          1 S WESSINGTON          44.44N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO DAMAGE SOUTH OF WESSINGTON.

0645 PM     TORNADO          4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   PUBLIC

            QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
            RELAYED BY EMERGENCY MANAGER.

0650 PM     TORNADO          5 W HURON               44.36N 98.32W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO WEST OF HURON AIRPORT.

0705 PM     HAIL             10 NW HURON             44.47N 98.36W
08/24/2006  M0.75 INCH       BEADLE             SD   TRAINED SPOTTER

0711 PM     HAIL             10 NW HURON             44.47N 98.36W
08/24/2006  M1.00 INCH       BEADLE             SD   CO-OP OBSERVER

0713 PM     TORNADO          3 SW HURON              44.33N 98.26W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

0715 PM     TORNADO          HURON                   44.36N 98.22W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO ALONG 21ST STREET ON SOUTH SIDE OF HURON

0717 PM     FUNNEL CLOUD     5 SW CAVOUR             44.32N 98.11W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

0722 PM     TORNADO          4 SE HURON              44.32N 98.16W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

            TORNADO ROPED OUT.

0733 PM     DOWNBURST        6 SW CAVOUR             44.31N 98.13W
08/24/2006                   BEADLE             SD   BROADCAST MEDIA

            LARGE WEDGE TORNADO.

0735 PM     TORNADO          4 SSW CAVOUR            44.32N 98.07W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

0738 PM     TORNADO          4 S CAVOUR              44.31N 98.04W
08/24/2006                   BEADLE             SD   BROADCAST MEDIA

0802 PM     HAIL             11 SW DE SMET           44.27N 97.71W
08/24/2006  E1.25 INCH       KINGSBURY          SD   EMERGENCY MNGR

0807 PM     HAIL             10 SW DE SMET           44.28N 97.69W
08/24/2006  E1.50 INCH       KINGSBURY          SD   EMERGENCY MNGR

            ALSO STRONG ROTATION REPORTED WITH WALL CLOUD.

0813 PM     HAIL             11 SSW DE SMET          44.24N 97.63W
08/24/2006  E1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

0829 PM     HAIL             2 NE FARMER             43.75N 97.66W
08/24/2006  E0.75 INCH       HANSON             SD   PUBLIC

0837 PM     HAIL             10 WNW SALEM            43.78N 97.57W
08/24/2006  E0.75 INCH       MCCOOK             SD   PUBLIC

&&

JCHAPMAN
Local storm report, Aug 24, 9:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            FUNNEL CLOUD MOVING SOUTHEAST.

0633 PM     TORNADO          4 W WOLSEY              44.41N 98.55W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO DAMAGED POWER LINES AND HOMES BETWEEN WESSINGTON
            AND WOLSEY.

0640 PM     TORNADO          WESSINGTON              44.45N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            MULTI VORTEX TORNADO WITH AT LEAST 3 FUNNELS CAUSING
            DAMAGE NEAR WESSINGTON.

0640 PM     TORNADO          5 W WOLSEY              44.41N 98.58W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO A QUARTER MILE WIDE WEST OF WOLSEY.

0642 PM     TORNADO          1 S WESSINGTON          44.44N 98.70W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO DAMAGE SOUTH OF WESSINGTON.

0642 PM     TORNADO          4 SE WESSINGTON         44.41N 98.64W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO OBSERVED SOUTHEAST OF WESSINGTON.

0645 PM     TORNADO          4 NW WOLSEY             44.45N 98.53W
08/24/2006                   BEADLE             SD   PUBLIC

            QUARTER MILE WIDE TORNADO NORTHWEST OF WOLSEY. REPORT
            RELAYED BY EMERGENCY MANAGER.

0650 PM     TORNADO          5 W HURON               44.36N 98.32W
08/24/2006                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO WEST OF HURON AIRPORT.

0705 PM     HAIL             10 NW HURON             44.47N 98.36W
08/24/2006  M0.75 INCH       BEADLE             SD   TRAINED SPOTTER

0711 PM     HAIL             10 NW HURON             44.47N 98.36W
08/24/2006  M1.00 INCH       BEADLE             SD   CO-OP OBSERVER

0713 PM     TORNADO          3 SW HURON              44.33N 98.26W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

0715 PM     TORNADO          HURON                   44.36N 98.22W
08/24/2006                   BEADLE             SD   EMERGENCY MNGR

            TORNADO ALONG 21ST STREET ON SOUTH SIDE OF HURON

0717 PM     FUNNEL CLOUD     5 SW CAVOUR             44.32N 98.11W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

0722 PM     TORNADO          4 SE HURON              44.32N 98.16W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

            TORNADO ROPED OUT.

0733 PM     TORNADO          6 SW CAVOUR             44.31N 98.13W
08/24/2006                   BEADLE             SD   BROADCAST MEDIA

            LARGE WEDGE TORNADO.

0735 PM     TORNADO          4 SSW CAVOUR            44.32N 98.07W
08/24/2006                   BEADLE             SD   TRAINED SPOTTER

0738 PM     TORNADO          4 S CAVOUR              44.31N 98.04W
08/24/2006                   BEADLE             SD   BROADCAST MEDIA

0802 PM     HAIL             11 SW DE SMET           44.27N 97.71W
08/24/2006  E1.25 INCH       KINGSBURY          SD   EMERGENCY MNGR

0807 PM     HAIL             10 SW DE SMET           44.28N 97.69W
08/24/2006  E1.50 INCH       KINGSBURY          SD   EMERGENCY MNGR

            ALSO STRONG ROTATION REPORTED WITH WALL CLOUD.

0813 PM     HAIL             11 SSW DE SMET          44.24N 97.63W
08/24/2006  E1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

0829 PM     HAIL             2 NE FARMER             43.75N 97.66W
08/24/2006  E0.75 INCH       HANSON             SD   PUBLIC

0837 PM     HAIL             10 WNW SALEM            43.78N 97.57W
08/24/2006  E0.75 INCH       MCCOOK             SD   PUBLIC

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 151 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 24, 10:15 PM CST
Where
Jackson County, 6 mi ENE of Bergen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.817, -94.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528119.